MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX38CM 125D LT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX38CM 125D LT; NAIL, FIXATION, BONE
Model Number 71676557
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Discomfort (2330)
Date of Event 10/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2019 to treat an intertrochanteric fracture, the patient experienced increased groin and hip pain, and trochanteric bursitis.The patient described the pain as worse with sitting and lying on the left side, but improved with standing.During a follow up conducted in or around (b)(6) 2019, the patient received a steroid injection in the left hip to relief these symptoms.In addition, during this follow up, the femoral fracture was confirmed as reduced without any hardware complications per x-ray evaluation.After this intervention, the patient continued to experience pain in the deep posterior hip with symptoms of sciatica.Additional details regarding the final outcome of this patient were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, approximately 8 months post left femur internal fixation the patient received a steroid injection to relieve symptoms of increased groin and hip pain with trochanteric bursitis.Reportedly, the ¿femoral fracture was confirmed as reduced without any hardware complications per x-ray evaluation¿; however, the patient continued to experience pain in the deep posterior hip with symptoms of sciatica.As of the date of this medical investigation no relevant supporting clinical information has been provided to assist with this clinical investigation as the data was reported from a retrospective post market clinical follow-up.Therefore, no clinical factors could be assessed which would have contributed to the event.With the limited information provided, the patient impact beyond the reported symptoms, subsequent steroid injection, and continued hip pain and sciatica cannot be determined.No further medical assessment can be rendered at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed as care subsequent to bony union that patients should be cautioned against unassisted activity that requires walking or lifting.Postoperative care and physical therapy should be structured to prevent loading of the operative extremity until stability is evident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 1.5 11.5MMX38CM 125D LT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15459703
Report Number1020279-2022-04122
Device Sequence Number12155048
Product Code JDS
UDI-Device Identifier00885556038949
UDI-Public00885556038949
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71676557
Device Catalogue Number71676557
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer10/19/2022
Initial Report FDA Received Date09/20/2022
Supplement Report FDA Received Date10/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite